How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Abby Your Own Question
Dr. Abby
Dr. Abby, US Board Certified MD
Category: Medical
Satisfied Customers: 10330
Experience:  Family Physician practicing medicine for over 10 years, United States
20297917
Type Your Medical Question Here...
Dr. Abby is online now
A new question is answered every 9 seconds

My husband has a new drug,chlorthalid 25 mg tab. He has leg

Resolved Question:

My husband has a new drug,chlorthalid 25 mg tab. He has leg pain now and can't bend it, and is in bed, as it is hard for him to move around, and can't even move much in bed because the pain is bad. I just had a bad effecxt with Lisopril, and losartin shut my kidneys down for 36 hours. so we are very leary. Those 2 drugs nearly killed me, and now he has this trouble and can't recall hitting his leg. Do you think it is the blood pressure med? It seems they are putting some dangerous meds on the market.Would it be better if nhe insisted on an old drug lite Procardia? Thanks, XXXXX XXXXX
Submitted: 5 years ago.
Category: Medical
Expert:  Dr. Abby replied 5 years ago.
Hello,

Just to make sure I understand, he has been on the chlorthalidone for three months, correct?
Where is the pain? Is it in the knee?
Is it both legs?
Does he feel leg cramping?
Is there any swelling? Redness?

dr Abby
Customer: replied 5 years ago.
He hit this knee a couple of weeks ago, and there was a small little puncture dot on the knee like he ran into something sharp, but that pain left and he was fine this morning. Now he can't bend the knee(right). He can't put any pressure on it either. It is swollen and red.
Expert:  Dr. Abby replied 5 years ago.
Ok, thank you for clarifying.

I am sorry that your husband is experiencing these symptoms.
I do not think this is due to the chlorthalidone.
This medication is actually a drug that has been on the market for many years. It is an excellent drug for the treatment of high blood pressure. Of course, no blood pressure medication is without the risk of side effects. Chlorthalidone is a diuretic. It can cause low potassium which, if not corrected, can lead to muscle cramping and irregular heart rhythms. The potassium level should be checked periodically while on this medication.

It does not cause joint swelling, however.

Because your husband did sustain a small puncture wound over the knee two weeks ago, this may be the source of what is going on now. Redness and swelling of the knee along with pain suggests the possibility of an underlying infection (either of the overlying skin or of the joint itself) or arthritis. If there is warmth to the knee, it is not arthritis and infection is the most likely cause.

This is something that needs to be evaluated asap. If there is an infection in the joint, this can be serious and requires IV antibiotics.

I hope that he feels better soon,

Feel free to ask any follow up questions you may have,

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Customer: replied 5 years ago.

I have arthrites and my knees get red warm and swollen, and I feel feverish and flue like, so why do you say his knee wouldn't be warm if it was arthrites?r

 

Expert:  Dr. Abby replied 5 years ago.
Usually, warmth and redness to the skin when compared to the other knee is not a significant component of knee arthritis. It is more a sign of cellulitis (skin infection)

This is what an infection would look like:

http://images.rheumatology.org/image_dir/album75683/md_99-20-0010.tif.jpg

The fact that your husband had a puncture wound prior to this increases the risk for an infection--bacteria may have gained entry into the skin and then subsequently the joint.


Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Dr. Abby and 4 other Medical Specialists are ready to help you